Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 39, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2016, 2:44 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 2:44 PM EDT (18:44 UTC)
- Expired
- Jul 28, 2016, 3:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 43 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:15 PM EDT | TSTM WND DMG | Danforth, ME | ONE TREE REPORTED DOWN IN THE CENTER OF DANFORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580
WUUS51 KCAR 281844
SVRCAR
MEC003-019-029-281930-
/O.NEW.KCAR.SV.W.0039.160728T1844Z-160728T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
244 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHEASTERN MAINE...
SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
* UNTIL 330 PM EDT
* AT 244 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF MEDWAY TO 7 MILES EAST OF
LAKEVILLE...MOVING NORTHEAST AT 70 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
DANFORTH...VANCEBORO...MEDWAY...AMITY...TOPSFIELD...HAYNESVILLE...
DYER TOWNSHIP...CODYVILLE PLANTATION...REED PLANTATION...
WYTOPITLOCK...MATTAWAMKEAG...WESTON...PRENTISS...KINGMAN...REED...
CARROLL...ORIENT...WAITE...MACWAHOC AND BANCROFT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4551 6747 4549 6751 4539 6743 4532 6793
4569 6850 4595 6778 4592 6775 4587 6781
4582 6776 4580 6781 4573 6778 4573 6781
4569 6782 4566 6772 4569 6773 4562 6767
4559 6756 4560 6745 4551 6742
TIME...MOT...LOC 1844Z 236DEG 60KT 4568 6835 4533 6791
HAIL...1.00IN
WIND...70MPH
$$
DUMONT1 follow-up statement
508
WWUS51 KCAR 281929
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
329 PM EDT THU JUL 28 2016
MEC003-019-029-281939-
/O.EXP.KCAR.SV.W.0039.000000T0000Z-160728T1930Z/
WASHINGTON ME-AROOSTOOK ME-PENOBSCOT ME-
329 PM EDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
SOUTHEASTERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES WILL
EXPIRE AT 330 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4551 6747 4549 6751 4539 6743 4532 6793
4569 6850 4595 6778 4592 6775 4587 6781
4582 6776 4580 6781 4573 6778 4573 6781
4569 6782 4566 6772 4569 6773 4562 6767
4559 6756 4560 6745 4551 6742
TIME...MOT...LOC 1927Z 236DEG 60KT 4568 6835 4533 6791
$$
DUMONTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:55 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 28, 11:55 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1155 AM EDT THU JUL 28 2016 .SYNOPSIS... A weak cold front will briefly stall across the area today then continue south to the coast tonight. The front will push offshore Friday into Friday night as low pressure along the front tracks south of the area. && .NEAR TERM /THROUGH TONIGHT/... 1145 AM Update: Currently, a few more tstms ovr W cntrl and N cntrl ptns of the FA, especially near Moosehead lk. We xpct tstm cvrg to cont to xpnd into the aftn msly S of a weakly defined broad frontal zone currently ovr far Nrn ME. Max PoPs were bumped up to 70 percent ovr Cntrl ptns of the FA. Otherwise, msly minor chgs to fcst hi temps and hrly fcst temps into the aftn hrs based on latest midday obs. Prev Disc: Cold front is on our doorstep with isold showers breaking out ahd of it. Tstorm is located north of the Vermont border and will continue to approach CWA this mrng. Expect as front drops south, that showers and thunderstorms wl dvlp drg htg with airmass destabilizing. Temps acrs the north wl rise into the m/u 70s and Downeast zones in the lwr 80s. This combined with dwpts still in the 60s, wl result in CAPES on the order of 1000 J/kg along the front. Wl retain gusty wind mention along with locally hvy rainfall as pw values appch 1.75 inches drg the aftn, mainly fm a Danforth-Dover line. Front looks to mv as far south as Downeast by midnight tonight bfr stalling. Expect tstms to diminish twd midnight with a few showers lingering along the bndry acrs the south. With srly flow advecting in moisture and dwpts rmng in the 60s expect patchy fog to dvlp cwa- wide once again tonight. Areas of fog can be expected ovr the waters and potential exist for widespread fog to advect on the coast and wl allow later shifts to expand this mention north. Northern zones wl dip into the 50s in the wake of frontal passage with Downeast zones still experiencing 60s tonight. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... A weak cold front stalled along the coast early Friday will allow for the chance of showers Downeast as northern areas become partly cloudy. A small low tracking east from southern New England will then track along the southern edge of the Gulf of Maine late Friday into Friday night. As the low approaches, there will likely be a period of steadier stratiform rain over Downeast coastal areas with some showers or patchy rain further inland. Capes are progged to be near 750 J/KG Downeast on Friday. Although the precipitation may be stratiform, some lift from a weak upper level shortwave carrying the low east may be just enough to spawn some embedded convection so will include a slight chance for thunderstorms Downeast too. The low will exit east Friday night as high pressure builds in from the west bringing clearing and slightly cooler and drier air across the region. This will set the stage for a mostly sunny, dry and comfortable day on Saturday as the high pushes in. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... High pressure across the area will bring a clear and pleasant night Saturday night followed by sunshine again on Sunday. Sunday night will likely remain mostly clear as high pressure stays over the area. Our focus then turns to a weak wave of low pressure tracking off the Mid Atlantic coast. This system may brush the Downeast coast with some rain late Sunday night into Monday. The latest GFS carries most of the moisture from this system south of our region with the ECMWF bringing a better chance for some rain Sunday night into Monday. Shallow shortwave ridging returns with dry weather Tuesday into Wednesday as the low moves away. However, a back door frontal boundary to our northeast may be close enough to bring some thundershowers to northern areas Tuesday and again on Wednesday. However, once the low moves away early next week, Downeast will be mostly sunny and dry into mid week. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... NEAR TERM: VFR at most terminals next 24 hours. Exception may be BHB this morning with IFR vsbys forecast to develop in the next svrl hours, continuing through 12Z. MVFR restrictions expected in fog after 00z tonight with potential for IFR/LIFR toward end of taf valid time. At BGR may see MVFR vsbys between 03z and 06z Fri in southerly flow along stalled frontal boundary. Further to the north, expect VCTS at any point after 18z this afternoon. Any terminal experiencing -tsra will likely see lower restrictions and variable conditions. SHORT TERM: VFR conditions are expected across the north on Friday with IFR conditions in low clouds and some rain Downeast. Conditions should improve to VFR across the entire area Friday night then be VFR Saturday into Sunday. VFR conditions are likely Monday, except may lower to MVFR along the downeast coast on Monday as another small low tracks offshore. && .MARINE... NEAR TERM: Winds and seas will remain below SCA through tonight. Expect areas of fog to develop again after midnight over the waters. SHORT TERM: Winds and seas are expected to remain below SCA Friday through the weekend. Some fog may limit visibilities on the water early Friday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...VJN Short Term...Bloomer Long Term...Bloomer Aviation...VJN/Bloomer Marine...VJN/Bloomer
Hazardous weather outlook, Jul 28, 2:55 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 255 AM EDT THU JUL 28 2016 MEZ001>006-010-011-015>017-029>032-290700- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 255 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-290700- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 255 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 28, 12:14 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1214 PM EDT THU JUL 28 2016 MEZ010-031-281700- CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS- 1214 PM EDT THU JUL 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PISCATAQUIS COUNTY... AT 1213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE... MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREENVILLE...WHITE CAP MOUNTAIN...FRENCHTOWN...EBEEMEE... ELLIOTTSVILLE...BROWNVILLE...BEAVER COVE...KATAHDIN IRON WORKS... LILY BAY AND WILLIAMSBURG. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4548 6968 4565 6967 4570 6904 4538 6905 TIME...MOT...LOC 1613Z 270DEG 26KT 4554 6958 NOUHAN
Special weather statement, Jul 28, 1:06 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 106 PM EDT THU JUL 28 2016 MEZ010-031-281730- CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS- 106 PM EDT THU JUL 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS COUNTY... AT 104 PM EDT...STRONG THUNDERSTORMS WAS LOCATED NEAR WHITE CAP MOUNTAIN...OR 11 MILES NORTHWEST OF BROWNVILLE JUNCTION. THESE STORMS ARE MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROWNVILLE JUNCTION...WHITE CAP MOUNTAIN...EBEEMEE...FRENCHTOWN... ELLIOTTSVILLE...BROWNVILLE...WILLIMANTIC...BEAVER COVE...BOWERBANK... KATAHDIN IRON WORKS...EBEEMEE LAKE...WILLIAMSBURG... ONAWA AND BARNARD. THIS INCLUDES STATE HIGHWAY 11 NEAR BROWNVILLE JUNCTION. FREQUENT CLOUD TO GROUND LIGHTNING IN ADDITION TO HEAVY RAINFALL IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. LAT...LON 4563 6898 4534 6899 4534 6940 4563 6940 TIME...MOT...LOC 1704Z 180DEG 0KT 4549 6920 NOUHAN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:14 PM EDT | Special Weather Statement | CAR | Piscataquis | 46 min |
| Jul 28, 1:06 PM EDT | Special Weather Statement | CAR | Penobscot | 24 min |
| Jul 28, 1:17 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 43 min |
| Jul 28, 1:36 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Jul 28, 2:02 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 43 min |
| Jul 28, 2:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 40 min |
| Jul 28, 2:48 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Hancock, Penobscot, Washington | 42 min |
| Jul 28, 2:55 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jul 28, 3:46 PM EDT | Special Weather Statement | CAR | Hancock | 44 min |
| Jul 28, 4:02 PM EDT | Special Weather Statement | CAR | Washington | 43 min |
| Jul 28, 4:54 PM EDT | Special Weather Statement | CAR | 36 min | |
| Jul 28, 5:12 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 48 min |
| Jul 28, 5:28 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 62 min |
| Jul 28, 5:33 PM EDT | Special Weather Statement | CAR | 27 min | |
| Jul 28, 5:45 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 24 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.